Montana, 2020

High Wind in Montana, January 1, 2020

January 1, 2020 · NWS TFX · 2 events in 2 counties and zones

A tight surface pressure gradient combined with strong west to northwest flow at 700 mb brought high winds to the Rocky Mountain Front and adjacent plains, with the strongest winds occurring in the predawn hours. Snow accompanied the winds but the impacts from snow remained at the advisory level.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A tight surface pressure gradient combined with strong west to northwest flow at 700 mb brought high winds to the Rocky Mountain Front and adjacent plains, with the strongest winds occurring in the predawn hours. Snow accompanied the winds but the impacts from snow remained at the advisory level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 31, 8:52 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 31, 8:52 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
852 PM MST Tue Dec 31 2019

.SYNOPSIS...

Windy conditions over the plains of North Central Montana and
along the Rocky Mountain Front will continue into the morning
hours on Wednesday. Mountain snow will also continue through the
overnight hours and day on Wednesday, with impacts to travel
expected over most mountain passes due to the falling and blowing
snow.

&&

.UPDATE...

For the most part, the going forecast is in very good shape and
did not require profound changes with this update. However, as
often happens during the winter months, temperatures have dropped
faster than model guidance suggested so an update was made to the
hourly temperature curve for tonight. Additionally, a few
locations were updated to lower overnight lows, including the City
of Helena. More importantly, the low for Helena was dropped from
near freezing down to 27. This resulted in a change from a
rain/snow mix in the Helena Valley to an all snow situation for
tonight and early Wednesday morning. Despite this change, it
appears that snowfall accumulation in the Helena area will still
remain less than an inch and quite possibly even less than one
half inch. We will continue to monitor this situation overnight
and will update on an as-needed basis. mpj

&&

.AVIATION...
Updated 447 PM MST Tue Dec 31 2019 (01/00Z TAF Period)

Rain and snow will continue to impact the mountains near the
Continental Divide overnight and through the day on Wednesday. Areas
of rain and snow could also spread out over the plains of north
central Montana late this evening and continue through late
Wednesday morning. Some light freezing rain or freezing drizzle can
not be ruled out along the immediate eastern slopes of the
Continental Divide through Wednesday morning. Strong westerly winds
persist along the Rocky Mountain Front and over the adjacent plains
tonight before slowly diminishing after 18Z Wednesday. Periods of
snow or possibly a rain/snow mix will impact the Bozeman, Ennis, and
West Yellowstone terminals and surrounding areas through the entire
forecast period with most mountains and passes remaining obscured.
Finally, the strong winds will cause areas of low level wind shear
and lee-side turbulence aloft. mpj

&&

.HYDROLOGY...

A flood watch remains in effect for the Missouri River in the city
of Great Falls because of an ice jam. The 830 PM stage this New
Years Eve is 15.2 feet. Impacts from flooding could begin at any
time, and did occur in this last January when the river went above
15 feet. Most of the impacts were confined to the River Road
area. Since ice jams are unpredictable, the flood watch will
remain in effect until the threat from flooding has ended. As a
note, earlier today the flood watch was extended out through late
Friday afternoon.

&&

.PREV DISCUSSION...
/ISSUED 447 PM MST Tue Dec 31 2019/

Rest of the afternoon through Tonight...Strong and moist zonal
flow is promoting widespread mountain snow this afternoon, in
addition to strong surface winds over the plains of North
Central/Central Montana, Madison Valley in Southwest Montana, and
along the Rocky Mountain Front. All Winter Weather highlights
remain in effect for the previously issued zones, but the start
times have been adjusted up to late this afternoon as impacts from
snow/light freezing rain/blowing snow are already being realized.
In addition to the Winter Weather highlights, the remaining High
Wind Watch for Toole, Eastern Pondera, and Eastern Teton Counties
was cancelled as High Wind criteria wind speeds/gusts are no
longer anticipated. High Wind Warnings remain in effect for the
Rocky Mountain Front zones, Eastern Glacier, Cascade, and Judith
Basin Counties through Wednesday morning as sustained winds in
excess of 40 mph and/or gusts in excess of 60 mph are occurring.
Finally, expect an area of mixed precipitation to develop over
portions of the North Central/Central Montana plains this evening
and persist through the overnight hours, generally along and
northeast of a Shelby, to Fort Benton, to Lewistown. A combination
of rain, snow, or light freezing rain is expected northeast of
this line, with snowfall accumulations of 2 to 4 inches possible
in the mountains and up to 1 inch over the plains. In addition to
the snow, some light freezing rain is possible over the plains
during the overnight hours, which could lead to a thin glaze of
ice. Since confidence in the threat for freezing rain is low, and
the bulk of the accumulating snow will generally be confined the
to the mountains, I will issue a Special Weather Statement for
now to cover the event. - Moldan

Wednesday...Snow continues over Southwest MT, with a fast
moving cold front expected to move through the region. Colder air
will slowly move into the region by late in the day. Wind/winter
highlights are all forecasted to currently end by Wednesday
evening.

Thursday through Saturday...Temperatures will be a touch cooler
Thursday, as an Alberta clipper moves south into North Central MT.
Light snow/blowing snow could cause some impacts. It starts to
warm up late Friday as strong west winds develop by Friday night.
Strong winds likely to continue into Saturday ahead of a cold
front. Temperatures could go a bit warmer on Saturday than
currently forecasted because of the downslope winds.

Sunday through Tuesday...Generally slightly above normal
temperatures expected next week, as windy west winds once again
redevelop. The gusty west winds will keep most precipitation
limited to the mountains. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  46  31  38 /  10  20  20  40
CTB  34  42  28  35 /  10  10  10  50
HLN  27  45  29  35 /  60  60  20  10
BZN  13  35  16  35 /  50  50  40  30
WYS  -3  14   0  23 / 100 100  60  50
DLN  12  28  13  30 /  40  50  20  10
HVR  34  41  29  36 /  60  60  40  60
LWT  34  43  29  34 /  50  40  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 AM MST Wednesday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Winter Storm Warning until 8 PM MST Wednesday above 5000 feet
for Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

Winter Weather Advisory until 11 PM MST Wednesday Central and
Southern Lewis and Clark...Jefferson.

Winter Weather Advisory until 11 PM MST Wednesday Cascade...
Meagher.

Winter Weather Advisory until 11 PM MST Wednesday Beaverhead...
Gallatin...Madison.

High Wind Warning until 11 AM MST Wednesday Cascade...Judith
Basin.

Flood Watch through Friday afternoon Cascade.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 31, 9:51 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
951 PM MST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 4 E CASCADE             47.28N 111.62W
12/31/2019  M64 MPH          CASCADE            MT   MESONET

            MESONET STATION MTM76 CASCADE E MDA.

&&

FMK
Local storm report, Dec 31, 11:02 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     NON-TSTM WND GST 2 NW WINDHAM            47.10N 110.17W
12/31/2019  M55 MPH          JUDITH BASIN       MT   AWOS

            AWOS STATION K1CM CHARLIE.

&&
Local storm report, Dec 31, 11:03 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 3 SSW LOMA              47.89N 110.53W
12/31/2019  M52 MPH          CHOUTEAU           MT   MESONET

            MESONET STATION MTM45 3.2 SW LOMA (MT-MESO).

&&
Special weather statement, Dec 31, 11:19 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1119 PM MST Tue Dec 31 2019

MTZ008-015-055-010700-
Madison-Beaverhead-Gallatin-
1119 PM MST Tue Dec 31 2019

...AN AREA OF SNOW WILL AFFECT SOUTHEASTERN MADISON...SOUTHEASTERN
BEAVERHEAD AND FAR SOUTHERN GALLATIN COUNTIES...

At 1115 PM, an area of snow, heavy at times, was located near
Monida on Interstate 15, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this area of snow,
creating areas of blowing snow.

Snow accumulations up to an inch are possible as this band of snow
moves through. Visibilities will drop quickly to near a half mile at
times in this area of heavy snow.

Expect roadways to become snow covered and slippery as this band of
snow moves through.

LAT...LON 4450 11269 4447 11280 4455 11305 4497 11221
      4478 11119 4465 11126 4475 11138 4470 11149
      4466 11147 4459 11153 4455 11147 4453 11151
      4456 11171 4451 11182 4456 11187 4452 11211
      4457 11229 4453 11236 4445 11240
TIME...MOT...LOC 0616Z 295DEG 53KT 4449 11228

Brusda
Local storm report, Dec 31, 11:27 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND GST 5 SE BROWNING           48.51N 112.93W
12/31/2019  M63 MPH          GLACIER            MT   MESONET

            MESONET STATION SHBM8, SPRING HILL NEAR
            BROWNING (HADS).

&&

FMK
Local storm report, Dec 31, 11:30 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 PM MST TUE DEC 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
12/31/2019  M72 MPH          TETON              MT   MESONET

            MESONET STATION DELMT DELLWO (MCSCN).

&&

Event by event

2 high wind. Local standard time, as filed.

High Wind, Madison

When
January 1, 12:40 AM MST
Where
Madison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A 56 kt non thunderstorm wind gust was reported at 2 SSW Cameron.

High Wind, North Rocky Mountain Front

When
January 1, 2:45 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

A 71 kt non thunderstorm wind gust was reported at 14 W Bynum.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872707, 872710.